ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO131

Lamotrigine Causing Drug-Induced Acute Interstitial Nephritis With Granulomas

Session Information

  • AKI: Mechanisms - I
    November 03, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Homan, Mal P., Lehigh Valley Health Network, Allentown, Pennsylvania, United States
  • Holahan, Brian J., Lehigh Valley Health Network, Allentown, Pennsylvania, United States
  • Goldner, Breanna S., Lehigh Valley Health Network, Allentown, Pennsylvania, United States
  • Duffy, Margaret, Lehigh Valley Health Network, Allentown, Pennsylvania, United States
Introduction

Lamotrigene is used for its antiepileptic and mood stabilization properties. Serious complications can include Steven-Johnson Syndrome or aseptic meningitis. A lesser-known adverse reaction from lamotrigine is acute interstitial nephritis (AIN) with granulomas.

Case Description

A 25-year-old man presented to the emergency department with fever, bilateral flank pain, and decreased urination. Medical history was remarkable for bipolar II disorder for which lamotrigine was started a few months prior. Upon arrival, his oral temperature was 100.6°F with otherwise unremarkable vitals. Serum creatinine was 2.0 mg/dL (baseline 0.8-0.9 mg/dL) and there were 10% eosinophils on labs. Urine microscopy revealed 11-20 WBC/hpf, 6-10 RBC/hpf, 1+ bacteria, and >10 hyaline casts; urine protein-creatinine ratio was 2.4 g/g. Imaging revealed bilateral renal enlargement, loss of cortical medullary differentiation, and perinephric stranding suspicious for pyelonephritis. He was initiated on antibiotics and admitted. The creatinine progressively worsened up to 9.56 mg/dL with oliguria and hemodialysis was started. He also developed a diffuse maculopapular rash. Infectious work up was negative, and he was given pulse dose steroids for possible drug-related eosinophilic systemic symptoms (DRESS) or AIN. A kidney biopsy revealed severe interstitial nephritis with granulomatous features in a vasculocentric distribution. The lamotrigine was discontinued, and his renal function and diffuse rash subsequently improved. After discharge, he had full renal recovery after a four-week taper of oral prednisone.

Discussion

We describe a rare and severe case of acute granulomatous interstitial nephritis attributeded to lamotrigine. AIN can occur days to several months after initiation of an offending agent. Non-renal manifestations such as fever, rash, or eosinophilia can also develop. Although AIN is typically associated with medications such as non-steroidal anti-inflammatory drugs, proton-pump inhibitors, or antibiotics, lamotrigine-related AIN has been reported.1-3 Interstitial nephritis with granulomas on biopsy should prompt a thorough review of a patient's medications, as this pattern of injury is usually due to a drug-related AIN.4 In patients with new-onset renal failure in the setting of lamotrigine use, AIN should be considered so that early and appropriate intervention can be initiated.